



PROGRAM AGENDA

Thursday May 9, 2024 | 8:00 am – 4:30 pm Eastern | Virtual, Zoom

TIME	SESSION DETAILS
08:00 - 08:05	OPENING REMARKS

08:00 – 08:05 (5 minutes)

Christian Schulz-Quach, MD, MSc, MA, MRCPSych(UK), FHEA, MUKCP

Consultation/Liaison Psychiatry - Palliative Medicine, Psychosomatic Medicine, Medical Psychotherapy, Princess Margaret Cancer Centre, University Health Network

08:05 – 08:45 *(40 minutes)*

INTEGRATING PALLIATIVE CARE IN ONCOLOGY: BARRIERS AND OPPORTUNITIES Camilla Zimmermann, MD, MPH, PhD, FRCPC

Head and Lederman Chair, Department of Supportive Care; Head, Division of Palliative Care, Department of Supportive Care; Professor of Medicine, University of Toronto

This presentation will provide an overview of the evidence supporting the integration of palliative care in oncology, and review the related barriers and opportunities.

Learning Objectives:

- 1. Describe the evidence supporting integration of palliative care in oncology
- 2. List the main barriers to integration of palliative care
- 3. Discuss potential opportunities for integration

08:45 – 09:25 *(40 minutes)*

MEDICAL ASSISTANCE IN DYING

Dr. Madeline Li, MD PhD FRCP (C)

Psychiatrist, Psychosocial Oncology, Department of Supportive Care, Princess Margaret Cancer Centre, University Health Network

This presentation will provide an overview of assisted dying in jurisdictions where it is legal before focusing on the practicalities of how to clinically respond to the desire for death from patients with cancer. Case examples will be to illustrate the roles of supportive care professionals in assisted dying.

Learning Objectives:

- 1. To discuss global legislative frameworks for assisted dying;
- 2. To describe an approach to initial conversations with patients about the desire for death;

3. To understand multi-disciplinary team roles in balancing access and appropriateness when responding to requests for MAiD.

09:25 – 10:05 *(40 minutes)*

CAREGIVER CLINIC: BEST PRACTICES IN CARING FOR THE FAMILY CAREGIVER Rinat Nissim, PhD, C Psych

Psychologist, Department of Supportive Care, Princess Margaret Cancer Centre

This evidence-based clinical update will present the most effective practices in supporting oncology family caregivers. It will offer clinical insights, research findings, and established protocols to improve the care and well-being of family caregivers.

Learning Objectives:

- 1. Gain evidence-based, actionable strategies and data-driven recommendations for supporting family caregivers;
- 2. Develop skills to implement these best practices in clinical care;
- 3. Learn how to evaluate the effect of caregiver interventions on patient and caregiver outcomes.

10:05 - 10:20

WELLNESS BREAK

10:20 - 11:00 (40 minutes)

SEXUAL AND GENDER DIVERSITY IN CANCER CARE PROGRAM Margo Kennedy, MSW, RSW

Princess Margaret Cancer Centre, Department of Supportive Care, University Health Network, Ontario. Clinical Lead for the PM Sexual and Gender Diversity in Cancer Care (SGDc) Program

An overview will be provided about the Princess Margaret Sexual and Gender Diversity in Cancer Care Program (SGDc), including a rationale of why our program is needed, what gaps in cancer care exist and why inclusive care is essential. A summary will be given of what we have determined to be the 5 most relevant publications related to providing SDGc inclusive care, along with the implications for health care provider education.

Learning Objectives:

- 1. To develop an understanding of why Sexual and Gender Diversity is important to cancer care;
- 2. To identify current gaps in cancer care for SGDc communities;
- 3. To learn about results of 5 significant publications from the past 12 months related to SGDc inclusive patient care and health care provider education.

11:00 – 11:40 (40 minutes)

THE DEVELOPMENT AND EVOLUTION OF A MULTIDIMENSIONAL STRUCTURED CANCER REHABILITATION PROGRAM: CARE@PRINCESSMARGARET Jennifer Jones, PhD

Director, Cancer Rehabilitation and Survivorship Program, Department of Supportive Care, Butterfield/Drew Chair in Cancer Survivorship Research; Associate Professor, Department of Psychiatry Dalla Lana School of Public Health (cross-appointment), University of Toronto This presentation will provide attendees with an overview of the development, evaluation, and evolution of an innovative 8-week multidimensional cancer rehabilitation program (CaRE).

Learning Objectives:

- 1. Explain the need for cancer rehabilitation in the cancer care continuum;
- 2. Describe the CaRE programs offered at Princess Margaret;
- 3. Discuss the role of the research process in the development of CaRE programs.

11:40 – 12:20 (40 minutes)

CANCER NAVIGATION: PATIENT NAVIGATION ACROSS THE CANCER CONTINUUM Jackie Bender, PhD

Scientist, Department of Supportive Care, Princess Margaret Cancer Centre, University Health Network; Assistant Professor, Dalla Lana School of Public Health and Institute of Health, Policy and Management, University of Toronto

This presentation will provide an overview of the key elements of patient navigation, evidence on the effectiveness of cancer patient navigation programs across the cancer continuum, and facilitators and barriers to implementation in oncology settings.

Learning Objectives:

- 1. Describe the core components of cancer patient navigation programs;
- 2. Understand the evidence on the impact of cancer patient navigation programs across the cancer continuum;
- 3. Discuss the facilitators and barriers to the implementation of navigation programs in oncology settings.

12:20 - 12:50

WELLNESS BREAK

12:50 – 13:30 (40 minutes)

CELLULITIS: CELLULITIS MANAGEMENT IN SECONDARY LYMPHEDEMA: WHAT YOU NEED TO KNOW

Patricia Blinn, OT Reg. (Ont.)

Occupational Therapist, Cancer Rehabilitation and Survivorship Program, Department of Supportive Care, Princess Margaret Cancer Centre, University Health Network

This presentation will provide an overview of what cellulitis is, why there is a higher risk in individuals with secondary lymphedema, and the best practice protocol for conservative prevention and management. It will also cover the process of a quality improvement project that was conducted to increase staff confidence in cellulitis management, and a cellulitis toolkit developed for project sustainability.

Learning Objectives:

- 1. Describe why there is a higher risk of cellulitis in secondary lymphedema patients;
- 2. Describe three or four cellulitis prevention strategies;

3. List two or three resources that can be helpful for clinicians and/or patients regarding cellulitis prevention and management.

13:30 - 14:10 (40 minutes)

OPIOID USE DISORDER: PALLIATIVE CARE FOR PATIENTS WITH OPIOID USE DISORDER Jenny Lau, MSc MD CCFP (Palliative Medicine)

Medical Director, Harold and Shirley Lederman Palliative Care Centre (16P), Princess Margaret Cancer Centre, University Health Network; Lecturer, Division of Palliative Care, Department of Family and Community Medicine, University of Toronto

This presentation will share emerging knowledge about palliative care for patients with opioid use disorder. Opportunities to advance clinical care for this marginalized population will be discussed.

Learning Objectives:

- 1. Describe the common end-of-life characteristics of patients with opioid use disorder;
- 2. Identify harm reduction strategies that can reduce the risks associated with illegal and non-medical prescription opioid use;
- 3. Discuss opportunities to provide equitable palliative care for patients with opioid use disorder.

14:10 - 14:50 (40 minutes)

PSYCHEDELICS: PSILOCYBIN-ASSISTED PSYCHOTHERAPY FOR PATIENTS WITH ADVANCED CANCER

Sarah Hales, MD

Psychiatrist, Department of Supportive Care, Princess Margaret Cancer Centre Assistant Professor, Department of Psychiatry, University of Toronto

This presentation with provide an overview of the current evidence regarding psychedelic-assisted psychotherapy for cancer-related distress and discuss the potential benefits, and challenges, associated with this new and fast-growing field.

Learning Objectives:

- 1. Describe the psychedelic-assisted therapy paradigm;
- 2. Discuss key findings from contemporary clinical trials of psychedelic-assisted psychotherapy in cancer care;
- Understand the unique challenges associated with psychedelic-assisted psychotherapy research as well as clinical program and policy development.

14:50 - 15:00

WELLNESS BREAK

15:00 – 15:40 (40 minutes)

SERIOUS ILLNESS COMMUNICATION: LET'S TALK! HIGH-YIELD SERIOUS ILLNESS COMMUNICATION SKILLS FOR THE EVERYDAY CLINICIAN Warren Lewin, MD, CCFP (PC)

Assistant Professor, Department of Family & Community Medicine, Division of Palliative Care, University of Toronto

Most health care providers never received intensive communication skills training to help them comfortably lead difficult conversations with seriously ill people and their families. This talk will review the evidence for serious illness communication, provide practical examples of how to approach goals of care conversations in a structured manner and provide concrete empathic communication skills to respond to emotion that you can bring back to your clinical and/or teaching practice.

Learning Objectives:

- 1. Review the evidence for serious illness communication skills and approaches for leading goals and values conversations;
- 2. Illustrate practical communication skills and tools that improve clinician comfort and confidence to lead difficult conversations.

15:40 - 16:20 (40 minutes)

HONORARY PRESENTATION: BUILDING A DEPARTMENT OF SUPPORTIVE CARE Gary Rodin, MD FRCPC

Head, Department of Psychosocial Oncology and Palliative Care, Princess Margaret Hospital, University Health Network

This lecture will present a vision of supportive care in cancer and consider strategies to achieve and sustain it locally and in diverse clinical and geographic settings.

Learning Objectives:

- 1. To understand the essential elements of supportive care in cancer in diverse clinical and geographic settings;
- 2. To be able to implement strategies to enhance the clinical and programmatic dimensions of palliative care;
- 3. To become able to establish collaborative relationships in program planning, education and research to advance global supportive care.

16:20 - 16:30

CLOSING REMARKS

(10 minutes)

Camilla Zimmermann, MD, MPH, PhD, FRCPC

Head and Lederman Chair, Department of Supportive Care; Head, Division of Palliative Care, Department of Supportive Care; Professor of Medicine, University of Toronto

Christian Schulz-Quach, MD, MSc, MA, MRCPSych(UK), FHEA, MUKCP

Consultation/Liaison Psychiatry - Palliative Medicine, Psychosomatic Medicine, Medical Psychotherapy, Princess Margaret Cancer Centre, University Health Network

Overview

This virtual event will include 10 new studies/topics from the last 12 months and will be shared through 40-minute virtual lectures. All updates will be education-focused, evidence-based, clinically applied, and relevant to those working and learning within supportive care.

All attendees will receive a digital book providing a high-level update summary that focuses on how evidence can be clinically applied as well as access to all recorded lectures.

Target Audience

Individuals/professionals with a higher education degree, certification or other accreditation in a recognized profession with involvement in or interest in supportive care (palliative care, psychosocial oncology, cancer rehabilitation & survivorship).

Students studying in a discipline related to supportive care (palliative care, psychosocial oncology, cancer rehabilitation & survivorship).

Overall Course Learning Objectives

- 1. Summarize the current evidence supporting high quality serious illness clinical care.
- 2. Synthesize the clinical application of evidence supporting high quality serious illness clinical care.